Texas, 2022

Drought in Texas, April 1 to 30, 2022

April 1 to 30, 2022 · NWS EPZ · 2 events in 2 counties and zones

Another very dry month in April lead to some areas being placed in Extreme(D3) drought over parts of Hudspeth County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Another very dry month in April lead to some areas being placed in Extreme(D3) drought over parts of Hudspeth County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 31, 10:23 PM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Mar 31, 10:23 PM MST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1123 PM MDT Thu Mar 31 2022

.AVIATION...06Z TAF CYCLE
VFR conditions expected with SKC-SCT250. Winds will be mainly
light and variable through 18z. By tomorrow afternoon, winds
become 260-290 15G25KT.

&&

.PREV DISCUSSION...221 PM MDT Thu Mar 31 2022...

.SYNOPSIS...
Fair and dry conditions will settle in across the Borderland
through the weekend. Deep dry westerly flow will keep our skies
mostly clear and help to warm our region's temperatures each day
through the weekend. Temperatures will be running 5 to 8 degrees
above seasonal averages. Generally light winds are expected
Friday and Saturday, but increased afternoon breezes return for
Sunday. Monday onward looks to become breezy to windy as a
Pacific storm system swings through. We will see a brief window
for possible isolated showers late Monday into Tuesday as the
system passes. However it appears most of the region will continue
dry.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Friday... Relatively quiet conditions
with warming temperatures are expected in the short term.
Southwesterly/westerly winds will help filter in warmer air today
and again tomorrow. A passing shortwave will be the genesis for
kicking off a few very light showers to the far northern parts of
the CWA this afternoon/evening.

Another fair weather day ahead on Friday with skies clearing by the
afternoon hours. High temperatures will flirt with 80 degrees and
winds become somewhat breezy during the afternoon hours. A weak lee-
cyclone will drift south into eastern NM and the TX Panhandle which
may allow eastern parts to see winds around 20 mph at peak heating.

&&

.LONG TERM...Friday night through Wednesday...
We start the long term with the building of an upper ridge to our
west and overhead, as the most recent upper wave rapidly exits to
our east. This broad and flat ridge will control our weather
through the weekend, with dry and warmer conditions taking hold.
Our skies will be mostly clear day and night. Winds will be
generally light, relative to typical spring conditions.
Temperatures will be on the rise with most lowland locations
landing in the lower to mid 80s for afternoon highs.

Sunday will begin a transition to a new pattern as well upstream
to our west we see the genesis of a upper-level trough. Our
surface flow will become breezy in the afternoon as pressure
gradients begin to tighten with surface troughing to our east and
deep mixing brings down slightly stronger winds from above. It is
likely Sunday will be our warmest day of the 7-day forecast.

Monday the upper trough swings through as a relatively shallow and
broad feature. Most of the moisture associated with this wave
passes well north, as does most of the storm's dynamics. Thus, for
the most part, this appears to be a generally dry passage. However
we will have some slight chance POPs in the forecast for Monday
afternoon through Tuesday morning for our northern zones. The
temps are warm, and the precip is light so snow doesn't appear to
pose any big issues. Snow levels will drop no lower than 8000ft
and accumulations will be quite light. More impactful, across a
larger footprint, will be the increased winds. A windy day is
expected with westerly winds 20 to 30 mph with some higher gusts.
It does appear we will keep the winds below advisory criteria.
Temperatures will be trimmed downward 3-5 degrees with a minor
Pacific front and added clouds.

Tuesday and Wednesday we will be behind the system with persistent
deep NW flow aloft. That pattern will be dry for us making for
fair weather conditions. The NW winds will keep our temperatures
relatively flat, with daily highs just a few degrees warmer than
average.

&&

.FIRE WEATHER...
Temperatures continue to warm through Sunday before a brief minor
cool down begins on Monday due to an incoming storm system.
Winds generally stay westerly and calm with some afternoon
breezes, however Sunday and Monday look the breeziest with speeds
around 15- 25 mph. MinRHs Friday will be below 15 percent in the
lowlands and 20-25 percent in the mountains. MinRHs continue to
decrease each day and eventually drops into the single digits in
the lowland areas Sunday. A slight chance for light precipitation
occurs Monday, but generally stays limited to the mountain areas.
Dry and warm conditions continue Tuesday and Wednesday. Red Flag
conditions do not look likely until Tuesday afternoon.

Ventilation rates will be good to very good Friday and Saturday
becoming excellent Sunday through Tuesday.

&&

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 48  81  49  83 /   0   0   0   0
Sierra Blanca           43  75  45  77 /   0   0   0   0
Las Cruces              40  81  45  83 /   0   0   0   0
Alamogordo              38  77  43  79 /   0   0   0   0
Cloudcroft              34  52  33  56 /   0   0   0   0
Truth or Consequences   41  77  44  79 /  10   0   0   0
Silver City             40  69  43  72 /   0   0   0   0
Deming                  38  78  40  81 /   0   0   0   0
Lordsburg               37  75  40  79 /   0   0   0   0
West El Paso Metro      48  80  50  82 /   0   0   0   0
Dell City               38  79  39  81 /   0   0   0   0
Fort Hancock            42  82  44  85 /   0   0   0   0
Loma Linda              44  73  46  76 /   0   0   0   0
Fabens                  43  82  46  85 /   0   0   0   0
Santa Teresa            40  79  43  81 /   0   0   0   0
White Sands HQ          48  79  48  81 /   0   0   0   0
Jornada Range           36  77  42  79 /   0   0   0   0
Hatch                   40  79  42  81 /   0   0   0   0
Columbus                42  79  43  82 /   0   0   0   0
Orogrande               39  77  44  80 /   0   0   0   0
Mayhill                 36  66  35  71 /   0   0   0   0
Mescalero               34  64  35  68 /   0   0   0   0
Timberon                32  62  34  66 /   0   0   0   0
Winston                 29  76  31  79 /  10   0   0   0
Hillsboro               41  76  45  78 /   0   0   0   0
Spaceport               35  77  40  79 /  10   0   0   0
Lake Roberts            29  70  38  73 /   0   0   0   0
Hurley                  35  72  38  75 /   0   0   0   0
Cliff                   29  74  31  81 /   0   0   0   0
Mule Creek              28  69  42  74 /   0   0   0   0
Faywood                 39  72  43  74 /   0   0   0   0
Animas                  36  78  40  82 /   0   0   0   0
Hachita                 36  77  39  81 /   0   0   0   0
Antelope Wells          40  77  43  80 /   0   0   0   0
Cloverdale              41  72  45  74 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/99
Hazardous weather outlook, Mar 31, 4:52 AM MST, 19 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
552 AM MDT Thu Mar 31 2022

NMZ401>417-TXZ418>424-011200-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
552 AM MDT Thu Mar 31 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Sunday may provide elevated fire weather conditions. Next chance
for rain occurs with a system coming through on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Southern Hudspeth Highlands

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Southern Hudspeth Highlands forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The western portion of the zone remained in Moderate(D1) drought while the far east was in Extreme(D3) drought.

Drought, Rio Grande Valley of Eastern Hudspeth County

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Rio Grande Valley of Eastern Hudspeth County forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The zone started out in Severe(D2) drought, but by the end of the month, the entire zone was in Extreme(D3) drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019482, 1019483.